Sadly, Accutane has been linked to a number of serious side effects including severe depression and more than 66 cases of suicide.
Accutane Lawsuit Update 7/2/12: Last month, pharmaceutical giant Roche Holding AG was ordered to pay a total of $18 million to settle a pair of lawsuits claiming that Accutane caused the plaintiffs’ inflammatory bowel disease (IBD). The company has now lost nine of 13 lawsuits brought by former Accutane users that have gone to trial since April 2007. Click here to learn more.
What’s the problem?
Unfortunately, Accutane has been linked to depression and psychosis that may lead to suicide. Though much less common than other side effects, and possibly related to the psychological impact of having acne in the first place, it is possible that there is an association between the medication and suicidal thoughts.
Some individuals who have been prescribed Accutane have been shown to have higher-than-normal rates of attempted suicide than the general population, according to one study. These attempts at suicide were accompanied by what is called “manic psychosis,” which developed while the patients were taking the medication. All of the patients had at least one other contributing mental health factor, or “comorbidity,” that may have led to the psychosis, in addition to the possibility of it stemming from Accutane.
Accutane Medication Guide Warning
Below is an excerpt from the new Medication Guide warning patients about the possible depression/suicide side effects of Accutane:
Possible serious side effects of taking Accutane include birth defects and mental disorders
Mental problems and suicide. Some patients, while taking Accutane or soon after stopping Accutane, have become depressed or developed other serious mental problems. Signs of these problems include feelings of sadness, irritability, unusual tiredness, trouble concentrating, and loss of appetite. Some patients taking Accutane have had thoughts about hurting themselves or putting an end to their own lives. There were reports that some of these people did not appear depressed. No one knows if Accutane caused these behaviors or if they would have happened even if the person did not take Accutane.
Stop using Accutane and tell your provider right away if you:
- start to feel sad or have crying spells
- lose interest in your usual activities
- have changes in your normal sleep patterns
- become more irritable than usual
- lose your appetite
- become unusually tired
- have trouble concentrating
- withdraw from family and friends
- start having thoughts about hurting yourself/myself or taking your/my own life (suicidal thoughts)